Article Text

PDF

Intravenous bolus or infusion of naloxone in opioid overdose
  1. Simon Clarke, Specialist Registrar,
  2. Paul Dargan, Specialist Registrar
  1. Department of Emergency Medicine, Manchester Royal Infirmary, Oxford Road, Manchester M13 9WL, UK;
  1. kevin.mackway-jones{at}man.ac.uk

Abstract

A short cut review was carried out to establish whether intravenous boluses of naloxone are better than intravenous infusion in opioid overdose. Altogether188 papers were found using the reported search, of which one presented the best evidence to answer the clinical question. The author, date and country of publication, patient group studied, study type, relevant outcomes, results and study weaknesses of this best paper is tabulated. A clinical bottom line is stated.

Statistics from Altmetric.com

Report by Simon Clarke,Specialist RegistrarChecked by Paul Dargan, Specialist Registrar

Clinical scenario

A 30 year old man who is a known opioid addict is brought to the emergency department after an overdose of methadone. He had a Glasgow Coma Scale score of 3, a respiratory rate of 4 breaths per minute, and pinpoint pupils. You are aware that the action of naloxone is shorter than that of methadone and wonder if naloxone infusion is less likely to precipitate acute withdrawal symptoms than repeated bolus doses.

Three part question

In [patients acutely intoxicated with opioids] is [intravenous infusion of naloxone better than repeated bolus doses] at reducing [the risk of precipitation of acute withdrawal symptoms]?

Search strategy

Medline 1966–09/01 using the OVID interface. [{exp naloxone OR naloxone.mp} AND {exp infusions, intravenous OR exp injections, intravenous} AND {exp narcotics OR opioid.mp OR opiate.mp OR morphine.mp OR buprenorphine.mp OR codeine.mp OR dextromoramide.mp OR diphenoxylate.mp OR dipipanone.mp OR dextropropoxyphene.mp OR diamorphine.mp OR dihydrocodeine.mp OR alfentanil.mp OR fentanyl.mp OR remifentanil.mp OR meptazinol.mp OR methadone.mp OR nalbuphine.mp OR oxycodone.mp OR pentazocine.mp OR pethidine.mp OR phenazocine.mp OR tramadol.mp}] LIMIT to human AND English.

Search outcome

Altogether 188 studies were found of which five addressed the question directly (table 4).

Table 4

Comment(s)

It was found that there was large variation in factors determining plasma naloxone concentrations between people, and the nomogram was constructed to ensure that those who eliminate naloxone rapidly would not experience a reduction in levels and thus risk renarcotisation. This leads to an overestimation of the infusion rate for those who eliminate naloxone more slowly with the theoretical risk of precipitation of acute withdrawal symptoms. A practical regimen for titrating naloxone by infusion for opioid overdose has been calculated: (1) titrate the initial bolus of naloxone against clinical effect; (2) start an infusion of naloxone, giving two thirds of the initial bolus per hour; (3) consider a second bolus (at half of the initial dose) after 15 minutes, if there are signs of reduced respiratory rate or conscious levels. Further research is needed to: validate the regimen against clinical criteria; assess whether it is possible in practice to titrate the patient's response to a “safe” level (for example, breathing with a safe airway and a GCS of 14/15 rather than a GCS of 15/15 but agitated and at risk of leaving the ED prematurely) and compare the regimen with other routes of administration.

▸ CLINICAL BOTTOM LINE

A practical regimen for titrating naloxone by infusion for opioid overdose has been calculated.

Report by Simon Clarke,Specialist RegistrarChecked by Paul Dargan, Specialist Registrar

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.